Alert archive / New Mexico / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 102, NWS Midland/Odessa, TX

June 17, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jun 17, 2013, 2:14 PM MDT for Eddy County, New Mexico. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 17, 2013, 2:14 PM MDT (20:14 UTC)
Expired
Jun 17, 2013, 3:15 PM MDT
In force
61 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.2 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1784 J/kg
Mixed-layer CIN
-243 J/kg
Mixed-layer LCL
1345 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 1:11 PM MDT, 1 hour 3 minutes earlier.

Area forecast discussion, Jun 17, 1:11 PM MDT, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
211 PM CDT MON JUN 17 2013

.DISCUSSION...
SFC BOUNDARY NW-SE ACROSS THE PB WILL BE A PRIMARY FOCUS FOR DEEP
CONVECTION TO FORM ALONG/NEAR TODAY. LOW LEVEL MSTR IS RICH (DWPNTS OF
M60S ACROSS PB) AND WITH STEEP MID LEVEL LR/S PER EML SB CAPES ARE
ABOVE 2500 J/KG. LOW LEVEL MSTR IS CONVERGING INVOF WRN PB/SE NM
AND ONCE TEMPS GET INTO THE M90S CAP IS EXPECTED BREAK ALLOWING
STORMS TO DEVELOP ACROSS THE PB. ALSO A MINOR SHRTWV TROF ROUNDING
NW MID LEVEL FLOW MAY SERVE TO COOL TEMPS AROUND 5H AND PROVIDE
ADDITIVE LIFT. 12Z NAM12 QPF AGREES WITH AND HAS DEVELOPED PRECIP
FARTHER S INTO THE PB AS EARLY AS 21Z (INDICATIVE OF WEAK TO NO
CAP). SAID CAPES AND BULK SHEAR OF 25-35KTS ACROSS PB WILL BE
SUFFICIENT FOR SEVERE STORMS AND HAVE INCLUDE FOR PB AND TRANS
PECOS. LARGE HAIL AND DAMAGING WIND ARE THE MAIN CONCERN BUT AN ISOLD
TORNADO CAN/T BE RULED EITHER. MEANWHILE A CONVECTIVE COMPLEX IS
FAVORED TO COME OUT THE NE NM HIGHLANDS INTO WX TX PLAINS AND MAY
RESULT IN SECOND ROUND OF TSTMS EARLY TUE AM ACRS THE NRN CWFA.
ANOTHER ROUND OF STORMS IS POSSIBLE TUE PM IN PERSISTENT NW MID
LEVEL FLOW. THESE STORM WOULD BE FAVORED TO MOVE THRU THE N-NE
CWFA LATE TUE AFTERNOON AND EARLY EVENING AND AGAIN COULD BE
SEVERE. HOWEVER IF THERE IS A SECOND ROUND OF STORMS EARLY TUE AM
ACROSS THE N-NE IT MAY BE DIFFICULT FOR THE ATMOSPHERE TO RECOVER.
SLGHT CHC TO CHC TSTMS WILL BE FAVORED IN THE DAVIS MTNS
REGARDLESS TUE PM. TIMING OF CONVECTION TUE WILL MAKE TEMPS FCST
DIFFICULT AND WILL TREND TEMPS DOWN JUST A DEGREE OR 2 FOR NOW.
STRONGER PRESENCE OF MID LEVEL RIDGE WILL SIGNAL DOWNTURN IN POPS
AND THOSE BEING CONFINED TO THE W ON WRN SIDE OF RIDGE FOR
WED/THUR. PRESENCE OF MID LEVEL RIDGE WILL ALSO SIGNAL WARMER WITH
HIGHS TEMPS EASILY BACK TO 95-100 ACROSS PB. SOME HINTS THAT MID
LEVEL RIDGE WILL DEVELOP FAR E FRI-SUN WHICH WOULD LEAD TO A
LITTLE COOLER TEMPS AND LOW PROBABILITY POPS BACK INTO THE WRN
AREAS WITH ECMWF EVEN MORESO FOR MONDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  94  72  97  /  30  20  20  10
BIG SPRING TX              73  94  75  97  /  40  30  30   0
CARLSBAD NM                68  98  71 102  /  20  20  20  20
DRYDEN TX                  75  97  74  97  /  20  10  10  10
FORT STOCKTON TX           71  98  73 100  /  20  20  20  10
GUADALUPE PASS TX          69  95  68  95  /  20  20  20  20
HOBBS NM                   67  91  68  98  /  30  20  20  10
MARFA TX                   62  91  61  94  /  20  30  30  20
MIDLAND INTL AIRPORT TX    71  95  73  97  /  30  20  20   0
ODESSA TX                  73  95  75  97  /  20  20  20  10
WINK TX                    72 100  72 103  /  20  20  20  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Jun 17, 12:39 PM MDT, 1 hour 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
139 PM CDT MON JUN 17 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181845-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
139 PM CDT MON JUN 17 2013 /1239 PM MDT MON JUN 17 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT ACROSS WEST
TEXAS AND SOUTHEAST NEW MEXICO. SOME STORMS COULD BECOME STRONG
TO SEVERE WITH LARGE HAIL AND OR DAMAGING WINDS POSSIBLE. LOCALLY
HEAVY RAINFALL WILL ALSO BE POSSIBLE AND AN ISOLATED TORNADO OR
TWO CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDELY SCATTERED TO SCATTERED THUNDERSTORMS ARE EXPECTED AREAWIDE
TUESDAY AND TUESDAY NIGHT. A FEW STORMS COULD BE SEVERE WITH LARGE
HAIL AND DAMAGING WINDS THE MAIN SEVERE WEATHER THREAT ESPECIALLY
ACROSS THE NORTHERN PERMIAN BASIN.

AREAL COVERAGE OF THUNDERSTORMS WILL DECREASE SIGNIFICANTLY
WEDNESDAY THROUGH FRIDAY HOWEVER ISOLATED AFTERNOON AND EVENING
STORMS WILL BE POSSIBLE ACROSS THE GUADALUPE AND DAVIS MOUNTAINS
AND THE SOUTHEAST NEW MEXICO PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Jun 17, 1:06 PM MDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
206 PM CDT MON JUN 17 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     TSTM WND GST     29 S FORT STOCKTON      30.47N 102.89W
06/17/2013  E70 MPH          PECOS              TX   LAW ENFORCEMENT

&&

GREGORY.MURDOCH
Special weather statement, Jun 17, 2:02 PM MDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
302 PM CDT MON JUN 17 2013

NMZ027-028-172030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
202 PM MDT MON JUN 17 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
SOUTHWESTERN EDDY COUNTY UNTIL 230 PM MDT...

A STRONG THUNDERSTORM WAS LOCATED OVER QUEEN AT 202 PM MDT...MOVING
EAST AT 15 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3241 10442 3210 10429 3201 10481 3230 10482
TIME...MOT...LOC 2002Z 262DEG 12KT 3219 10470

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 6:00 PM MDTSevere Thunderstorm WarningMAFLoving, Winkler60 min
Jun 16, 6:56 PM MDTSpecial Weather StatementMAFLoving34 min
Jun 17, 12:37 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos53 min
Jun 17, 1:31 PM MDTSevere Thunderstorm WarningMAFBrewster, Pecos, Terrell59 min
Jun 17, 3:20 PM MDTSpecial Weather StatementMAFBrewster25 min
Jun 17, 3:26 PM MDTSpecial Weather StatementMAFPresidio34 min
Jun 17, 3:37 PM MDTSevere Thunderstorm WarningMAFPresidio53 min
Jun 17, 3:43 PM MDTSpecial Weather StatementMAFCulberson47 min
Jun 17, 3:52 PM MDTSpecial Weather StatementMAF23 min
Jun 17, 4:11 PM MDTAreal Flood AdvisoryMAFCulberson3 hr
Jun 17, 4:26 PM MDTSpecial Weather StatementMAF49 min
Jun 17, 4:29 PM MDTSpecial Weather StatementMAFCulberson46 min
Jun 17, 4:54 PM MDTSpecial Weather StatementMAFLoving51 min
Jun 17, 5:32 PM MDTSevere Thunderstorm WarningMAFLoving, Reeves, Ward, Winkler58 min
Jun 17, 5:43 PM MDTSevere Thunderstorm WarningMAFAndrews, Gaines62 min
Jun 16, 6:09 PM MDTSpecial Weather StatementMAFEddy51 min
Jun 16, 11:45 PM MDTSpecial Weather StatementMAFEddy30 min
Jun 17, 1:01 AM MDTAreal Flood AdvisoryMAFEddy4 hr
Jun 17, 2:02 PM MDTSpecial Weather StatementMAFEddy28 min
Jun 17, 2:33 PM MDTAreal Flood AdvisoryMAFEddy3 hr
Jun 17, 2:54 PM MDTFlash Flood WarningMAFEddy3 hr
Jun 17, 3:17 PM MDTSpecial Weather StatementMAFEddy43 min
Jun 17, 4:44 PM MDTSevere Thunderstorm WarningMAFLea61 min
Jun 17, 5:29 PM MDTAreal Flood AdvisoryMAFLea3 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.